We encountered a patient under maintenance hemodialysis with suspected antibiotic-associated encephalopathy (AAE) caused by ceftriaxone (CTRX), a third-generation cephalosporin. The patient was an 83-year-old woman, 140 cm tall, with a body weight of 37 kg. She was treated with 2 g CTRX daily for bacteremia starting on day 3 of admission. Transient alteration of consciousness was observed on day 8 of admission, and on day 14 of admission, the patient became unconscious, with a Glasgow Coma Scale of El VlMl. We considered the possibility of AAE caused by CTRX, as well as the possibility of infection, vitamin deficiency, and epileptic seizures, _and discontinued CTRX administration. On day 16 of admission, her electroencephalogram showed slow waves and triphasic waves. Then, on day 23 of admission, the slow waves completely disappeared. Later, it was found that the trough concentration of CTRX on day 8 of admission was markedly elevated to 1,077.6 μg/mL. The consciousness level improved with decrease in the blood CTRX concentrations, but only 6 days after discontinuation of CTRX. We considered that the markedly elevated blood CTRX concentrations were due to the severe renal dysfunction and reduced excretion of the drug on account of inefficient dialysis conditions, and the relatively high dose of the drug administered to a patient with a low-body-weight We wish to emphasize the need to pay attention to the dosage of CTRX in patients with these characteristics and the need to measure the blood CTRX concentrations without delay in patients with suspected AAE.
|ジャーナル||Japanese Journal of Chemotherapy|
|出版ステータス||Published - 2021 11月|
ASJC Scopus subject areas